Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Fluctuating Blood Pressure

Tuesday, 07 Sep 2010 08:54 AM

Question: My husband has Parkinson's. His blood pressure has begun to fluctuate wildly from 60/40 to 190/100, sometimes within the same hour. His doctors have given him fludrocortisone to raise his low pressure and aren't worried about his high pressures. They say eat more salt and drink more water. Any better suggestions?


Dr. Hibberd's Answer:

We have a Parkinson's patient already at increased risk for injurious falls whose blood pressure/pulse pressure have very wide fluctuations. The most serious problem relates to the low blood pressure, and your doctors are correct in prioritizing correction of your husband's low blood pressure problem. I'm not sure about the fludrocortisone, however, without more information.

Does your husband have Shy-Drager syndrome? Shy-Drager syndrome is not Parkinson's disease, but is a rare complex malfunction of the autonomic nervous system. The autonomic nervous system controls important organ functions such as heart rate, blood pressure, sweating, and bowel function. Shy-Drager patients often have wide fluctuations in blood pressure and Parkinson-like symptoms, much like you describe. Fludrocortisone, together with other drugs, is used to control pressure fluctuations. These drugs include beta blockers, Florinef, vasoconstrictors such as midodrine, MAO inhibitors, and vasopressin.

Suffice to say that many Parkinson's medications are also associated with orthostatic hypotension (dizziness and low blood pressure on standing), and it may be time to review the medications that are being given to him. It may be wise to withdraw them under medical supervision, and perhaps even hospitalization, to adjust his medications correctly.

Most of the problems we see like this relate to overzealous medication administration, unless we have a case of autonomic nervous system failure such as Shy-Drager syndrome (which is very rare). I favor an aggressive approach to correct your husband's problem simply because the risks of ignoring them are too great.

The wide fluctuations in blood pressure concern me. I usually use the analogy of turning the house water pressure on and off abruptly to give my patients some idea of how much stress wildly fluctuating blood pressure can apply to our blood vessels, especially the hardened, more brittle, and less elastic blood vessels of those over the age 50. Repeated stress of vessels in older patient populations increases the risk of stroke-like complications of vessel shearing and leakage, especially in those with arteriovenous malformations, unrecognized aneurisms, or those with a history of prior stroke.

With at-risk patients, we always attempt to control and stabilize blood pressure, so why doesn't this make sense to apply to everyone? Generally, it is not a good idea to rely on our brain's autoregulation of blood pressure, especially when we are older.

The brain's autoregulation seems to be somewhat less effective as we age, and I am concerned about increased stroke risks. There is a minimum perfusion pressure that our brain requires before malfunctioning with various symptoms, from fatigue and dizziness through memory loss and even passing out.

When the brain is underperfused, brain damage or stroke from lack of blood supply/nutrients may ensue, and of course the frequency of fall associated injuries are much increased. Likewise, overperfusion and elevated pressures can increase risks of hemorrhagic stroke. It can lead to a rapid demise if unattended when the blood outside the blood vessels pressures the brain. It induces brain damage and ischemic damage from expanding volume within the confined space of the skull.

I advise you to have your husband re-evaluated by your treating neurologist without delay, and insist upon further aggressive management or further sub-specialty consultation. I hope this helps you and others who may have this same dilemma.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
592
2010-54-07
Tuesday, 07 Sep 2010 08:54 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved